Blood Thinner Deaths and Injuries in Nursing Homes
Posted by PKSD Law Firm on July 14, 2015 in Nursing Home Abuse
Many patients living in nursing home facilities are prescribed medications that require special care and attention to ensure that the drug is being properly administered and does not have any adverse effects. Unfortunately, as is common in many facilities, negligence by the staff leads to poor oversight and instances of death because a patient was not monitored correctly.
Negligence such as this puts patients at serious risk of dangerous side effects and even death. If you or someone you love has suffered because of inattention or abuse, our dedicated team of nursing home abuse lawyers can help get you the justice you deserve.
Lorna Peters, a client of PKSD, was a victim in one such incident. While residing at Villa del Sol nursing home now Hawkeye Care Center Marshalltown in Marshalltown, Iowa, Peters was prescribed the blood thinner Coumadin after a weeklong stay in the hospital where he was diagnosed with abnormal heart rhythms.
According to a Washington Post article, upon returning to the nursing home, the hospital and Peters doctor instructed the facility to give him a particular test to assess his clotting rate. Unfortunately, the staff conducted the wrong test and gave Peters too much of the drug, which resulted in his death just one month after first taking Coumadin.
Nursing Homes Negligent Use of the Drug
Coumadin, an anticoagulant, is commonly prescribed to patients with a variety of heart troubles associated with blood clots. While the drug has many benefits to patients, its use must be closely monitored: too much can lead to uncontrollable bleeding, and too little can cause life-threatening blood clots.
All too often when these types of drugs are prescribed to patients in nursing homes, the facilities fail to maintain this delicate balance, leading to medication errors that put the patient at risk.
Countless cases of negligence in nursing homes have occurred involving the misuse of Coumadin. Inspections have shown that patients often are not given the drugs as ordered by a doctor, are given the wrong dosage, are given a drug without a doctors order or are not monitored for dangerous side effects.
Sometimes, facilities will conduct the appropriate monitoring tests but will not alert the patients doctor if the results come back as abnormal.
According to a ProPublica analysis of government inspection reports, between 2011 and 2014, 165 nursing home residents were hospitalized or died because of errors in the use of Coumadin, or its generic version warfarin. However, because an investigation is only conducted when a complaint is filed or if it is discovered during an inspection, studies estimate there are thousands of unreported injuries every year.